I've recently had botox in my chin (very pleased) 1 Wk ago I was recom. 2 unit in each DAO, I didn't have droopy corners but was told it would benefit the chin results. I'm now devastated. When I attempt to pronounce (with difficulty) P's,M's,B's my upper mouth contracts strongly inwards (very uncomfortable & looks puffed up;'joker' like) I also can't lick my upper-lip/eat/drink without looking unpleasant. Is this normal? And how long do you think before I will see improvements? I can still pucker my mouth so I guess my orbicularis oris has not been affected. Thank you.
Botox on Mouth Corners Left Stiffness and Mobility Issues
Doctor Answers (9)
Botox or Dysport around the mouth and for the DAO
Botox injected around the mouth and DAO is now routine. However, as with any procedure, there are risks. These risks can be especially apparent if the injection is heavy handed (i.e. too many units) or if Dysport is used heavy handedly, which tends to spread more, affecting not only the muscles injected but adjacent ones as well.
Surgeons experienced with operating on the DAO (depressor anguli oris) know where the muscle is. In many facelifts, we divide the DAO as an ancillary procedure while placing grafts into the lips and perioral region.
As many of my colleagues have pointed out, the orbicularis muscle is important for speech and eating. So relaxing portions of it will have consequences. An experienced surgeon will do what is safe, and avoid procedures that cause harm to the patient, however much they ask for it.
A conservative hand and a thorough knowledge of anatomy are necessary in achieving good results. In your case, things will resolve most likely in several weeks to months (depending on whether the undesired effects are the result of a "watershed" or a direct hit.
Botox on mouth corners left stiffness and mobility issues.
Sorry for your issues. It takes great care to inject Botox or Dysport in that area! The good news is it will wear off over the next 3 to 6 months. The bad news what to do for those months??
Sorry Dr. B
Botox for DAO
you mention you're not able to say consonants well without an irregularity of muscle movement of the lips. Your title refers to botox of the corner of the lip, but you mention you had the DAO injected. The DAO, or the depressor anguli oris muscle of the lower lip corners is usually injected at the level of the jaw and not the corner of the lip. IF you had an injection near the corner of the lip, this is how it was very first described but changed quickly because of an unwanted effect on the orbcularis oris muscle that controls the lip pursing. As the mouth muscles are used for speech and eating, fillers and botox effects do not last as long there compared with other facial areas but you may still notice unwanted muscle imbalances for 8 to 12 weeks after injection, but it will all go away.
You might also like...
Botox around the mouth
It is unfortunate but what you are describing is exactly what we don't want to see when we inject the depressor muscle. It does happen however. It is just a matter of time before the effect wears off but I understand that it is very traumatic in the mean time. Hang in there, it will get better.
Botox around the mouth
Botox around the mouth shoudl be used with caution. It can cause exactly what you complain about.. Unfortunately, this will last a few months. Fortunately, it will improve on its own.
Botox around the Mouth
You need to be very careful if you are having Botox or Dysport injections the mouth. As you describe there can be unintended consequences with abnormal movement of the mouth. On the bright side, Botox is always temporary. However, it may take up to 3 to 4 months before everything returns to normal. Good luck.
Web reference: http://www.ShaferPlasticSurgery.com
Botox in DAO, Can You Say, "Mrs. Beasley's Magnificent Pumpkin Pie"?
The effects from the injection of Botox into your DAO are not normal, but complications of the injection. It may take a few weeks for improvement. In the future, DAO injections may not be for you, especially since you do not have droopy corners of your mouth.
Hope things get back to normal very soon for you. Be well.
Generally filler is much safer for the DAO area
Unfortunately, it does not take much to unbalance the mouth with BOTOX or Dysport. The result makes you look like you had a stroke and it is very discomforting. The brain does not like the feeling! The good new is that if you were truly only treated with 2 units in each DAO, the effect should begin to get better in 3 or 4 weeks. My advice at that point would be consider Restylane or Perlane in the DAO region instead of BOTOX.
Web reference: http://www.lidlift.com
Botox near the mouth: a balance of risk vs. reward
Since Botox works by relaxing muscles, using it is always a balancing act because when one muscle is relaxed, others that oppose it are thrown out of balance. Sometimes this is a good thing, and it is how we use it to shape eyebrows for example. But near the mouth is especially tricky, because of the risk of the type of probem you describe.
No one can give you specific advice without seeing you, but it does sound like the orbicularis muscle may be affected, especially given the difficulty pronouncing "plosive" consonants. Occasionally things can be re-balanced by further injections into unopposed muscles, but you are probably best off waiting it out, which may be only a month or so.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.